Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Blowup for $u_t = \Delta u + \vert\nabla u\vert^2 u$ from $\mathbb{R}^n$ into $\mathbb{R}^m$

Author: Daisuke Hirata
Journal: Proc. Amer. Math. Soc. 133 (2005), 1823-1827
MSC (2000): Primary 35K45, 35K20; Secondary 58E20
Published electronically: January 14, 2005
MathSciNet review: 2120283
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this note we consider the global regularity of smooth solutions $u=(u^1,\dots , u^m)$ to the vector-valued Cauchy problem

\begin{displaymath}u_t = \Delta u + \vert\nabla u\vert^2 u \quad \text{in } \ma... ...\infty), \quad u(x,0) = u_0(x) \quad \text{in } \mathbb{R}^n. \end{displaymath}

We show that if $n,m \geq 3$, the gradient-blowup phenomenon occurs in finite time for suitably chosen $u_0$ vanishing at infinity. We also present a simple example of the $L^\infty$-blowup solutions for $\vert u_0\vert \equiv 1+\epsilon$for any $\epsilon >0$, if $m \geq 2$.

References [Enhancements On Off] (What's this?)

  • 1. Kung-Ching Chang, Wei Yue Ding, and Rugang Ye, Finite-time blow-up of the heat flow of harmonic maps from surfaces, J. Differential Geom. 36 (1992), no. 2, 507–515. MR 1180392
  • 2. J. M. Coron and J. M. Ghidaglia, Explosion en temps fini pour le flot des applications harmoniques, C. R. Acad. Sci. Paris Ser. I Math., 308 (1989), 339-344. MR 0992088 (90g:58026)
  • 3. Michael E. Taylor, Partial differential equations. III, Applied Mathematical Sciences, vol. 117, Springer-Verlag, New York, 1997. Nonlinear equations; Corrected reprint of the 1996 original. MR 1477408

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 35K45, 35K20, 58E20

Retrieve articles in all journals with MSC (2000): 35K45, 35K20, 58E20

Additional Information

Daisuke Hirata
Affiliation: Department of Mathematics, Faculty of Science and Technology, Science University of Tokyo, Noda, Chiba, 278-8510, Japan

Keywords: Blowup, parabolic system, Cauchy problem
Received by editor(s): February 25, 2004
Published electronically: January 14, 2005
Additional Notes: The author was supported by Research Fellowships of the Japan Society for the Promotion of Science for Young Scientists
Communicated by: David S. Tartakoff
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society